Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 43, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 7, 2003, 5:05 AM CDT for 28 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:05 AM CDT (10:05 UTC)
- Expired
- May 7, 2003, 11:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
All 28 counties
Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Macon County, TN, Montgomery County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, White County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 6 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 071006 FFWBNA TNC005-015-021-027-035-037-041-043-049-081-083-085-087-111-125-133- 137-141-147-149-159-161-165-169-175-185-187-189-071600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 505 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN TENNESSEE CANNON COUNTY IN TENNESSEE CHEATHAM COUNTY IN TENNESSEE CLAY COUNTY IN TENNESSEE CUMBERLAND COUNTY IN TENNESSEE DAVIDSON COUNTY IN TENNESSEE DE KALB COUNTY IN TENNESSEE DICKSON COUNTY IN TENNESSEE FENTRESS COUNTY IN TENNESSEE HICKMAN COUNTY IN TENNESSEE HOUSTON COUNTY IN TENNESSEE HUMPHREYS COUNTY IN TENNESSEE JACKSON COUNTY IN TENNESSEE MACON COUNTY IN TENNESSEE MONTGOMERY COUNTY IN TENNESSEE OVERTON COUNTY IN TENNESSEE PICKETT COUNTY IN TENNESSEE PUTNAM COUNTY IN TENNESSEE ROBERTSON COUNTY IN TENNESSEE RUTHERFORD COUNTY IN TENNESSEE SMITH COUNTY IN TENNESSEE STEWART COUNTY IN TENNESSEE SUMNER COUNTY IN TENNESSEE TROUSDALE COUNTY IN TENNESSEE VAN BUREN COUNTY IN TENNESSEE WARREN COUNTY IN TENNESSEE WHITE COUNTY IN TENNESSEE WILLIAMSON COUNTY IN TENNESSEE WILSON COUNTY IN TENNESSEE * UNTIL 1100 AM CDT * WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL OF ABOUT AN INCH PER HOUR HAS FALLEN ACROSS THE SOUTHEAST CUMBERLAND PLATEAU. MORE LOCALLY HEAVY RAINS...WITH THE POTENTIAL FOR AN INCH OF RAIN IN AN HOUR...IS EXPECTED THIS MORNING ACROSS MIDDLE TENNESSEE. THE GROUND IS ALREADY SATURATED. THIS WILL LEAD TO A DANGEROUS FLASH FLOOD SITUATION. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL BROADCASTS FOR LATEST WEATHER UPDATES. && LAT...LON 3672 8818 3582 8813 3564 8417 3658 8422 $$ END/JAO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:30 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 7, 2:30 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 AM CDT WED MAY 7 2003 CURRENT SURFACE ANALYSIS SHOWING WELL DEFINE TROF AXIS PUSHING ACROSS THE CWA...WHICH IS STRETCHING THROUGH WAVE ACROSS WEST TN AND UP INTO CENTRAL IL. COLD FRONT STRETCHES FROM NEAR STL TO DFW. AIRMASS QUITE UNSTABLE WITH DEWPOINTS AROUND 70. THUNDERSTORMS BREAKING OUT ALL OVER THE AREA. SURFACE LOW EXPECTED TO MOVE ACROSS THE SOUTHERN OH VALLEY TODAY... DRAGGING THE COLD FRONT ACROSS THE CWA 15-21Z OR SO. THIS ALONG WITH EASTWARD MOVING UPPER SHORTWAVE EXPECTED TO SWEEP DEEP MOISTURE OUT OF THE AREA LATE THIS AFTERNOON. PREVIOUS TO THIS HOWEVER...EXPECT WIDESPREAD STRONG/SEVERE THUNDERSTORMS TO CONTINUE INTO THE EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH THROUGH THIS AFTERNOON WITH LOCALIZED FLOODING OCCURRING AND FF GUIDANCE BASICALLY AT NIL. DRY SLOT REMAINS OVER THE AREA TONIGHT AS VERY BRIEF RIDGING SWINGS BY...DO NOT PLAN ANY POPS EXCEPT FOR SLIGHT CHANCE ALONG THE PLATEAU. LL BOUNDARIES EXTENDING FROM PLAINS LOWS PUSH BACK ACROSS THE AREA THURSDAY. ADDED TO A TONGUE OF DEEPER MOISTURE ALONG WITH UPPER SHORTWAVE IN THE VICINITY...WILL LEAVE CHANCE POPS RUNNING THURSDAY/ THURSDAY NIGHT. BNA 81/62/80/65 +133 CSV 74/58/81/60 +233 07 .BNA...FLOOD WATCH ALL ZONES THROUGH NOON TODAY.
Hazardous weather outlook, May 6, 5:30 AM CDT, 23 hours 35 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG STORMS WILL CONTINUE TO AFFECT THE MID-STATE AGAIN TODAY AND TONIGHT. THUNDERSTORMS MAY PRODUCE NOT ONLY ISOLATED TORNADOES BUT EXTENDED HEAVY RAINS AS WELL. HEAVY RAIN MAY LEAD TO ISOLATED TO WIDESPREAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. THERE IS A CHANCE OF LOCALLY SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AGAIN TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
In the hours before
Local storm report, May 7, 4:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0437 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM GAINESBORO TN FLOOD
05/07/03 JACKSON MAJOR FLOODING COUNTYWIDE
REPORTED BY LAW
ENFORCEMENT.
MEDLocal storm report, May 7, 4:46 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0446 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM LAFAYETTE TN WIND DAMAGE
05/07/03 MACON TREES AND POWER LINES DOWN
ACROSS THE COUNTY REPORTED
BY LAW ENFORCEMENT.
MEDLocal storm report, May 7, 4:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0448 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM 6 S LAFAYETTE TN FLOOD
05/07/03 MACON HIGHWAY 10 SOUTH NEAR
HILLSDALE FLOODED AND
CLOSED REPORTED BY EMA.
MEDLocal storm report, May 7, 4:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 9 SE LAFAYETTE TN AVALANCHE
05/07/03 MACON HWY 80 SOUTH NEAR
MACON/SMITH COUNTYLINE
CLOSED DUE TO FLOODING
REPORTED BY LAW
ENFORCEMENT.
MEDLocal storm report, May 7, 4:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 9 SE LAFAYETTE TN FLOOD
05/07/03 MACON HWY 80 SOUTH NEAR
MACON/SMITH COUNTYLINE
CLOSED DUE TO FLOODING
REPORTED BY LAW
ENFORCEMENT.
MEDLocal storm report, May 7, 5:02 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0502 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM LIVINGSTON TN WIND DAMAGE
05/07/03 OVERTON NUMEROUS TREES AND POWER
LINES DOWN COUNTYWIDE
REPORTED BY LAW
ENFORCEMENT.
MEDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:16 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Lincoln | 29 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 33 min |
| May 6, 11:44 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Franklin, Moore | 46 min |
| May 6, 11:51 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 39 min |
| May 6, 11:52 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Franklin, Giles, Grundy, Lawrence and 7 more | 3 hr |
| May 6, 11:59 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 31 min |
| May 7, 12:12 AM CDT | Flash Flood Warning | OHX | Benton, Houston, Humphreys, Montgomery, Stewart | 3 hr |
| May 7, 12:13 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 32 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 41 min |
| May 7, 12:21 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 39 min |
| May 7, 12:27 AM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Williamson | 3 hr |
| May 7, 12:38 AM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Rutherford, Van Buren, Warren, White and 1 more | 3 hr |
| May 7, 12:57 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 33 min |
| May 7, 1:05 AM CDT | Flash Flood Warning | OHX | Dickson, Hickman | 3 hr |
| May 7, 1:12 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 48 min |
| May 7, 1:20 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 50 min |
| May 7, 1:27 AM CDT | Flash Flood Warning | OHX | Robertson, Sumner | 3 hr |
| May 7, 1:29 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry | 31 min |
| May 7, 1:31 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 54 min |
| May 7, 1:46 AM CDT | Flash Flood Warning | OHX | Macon, Smith, Trousdale | 3 hr |
| May 7, 1:48 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Williamson | 42 min |
| May 7, 2:22 AM CDT | Severe Thunderstorm Warning | OHX | Sumner | 43 min |
| May 7, 2:28 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale, Wilson | 47 min |
| May 7, 2:32 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Williamson | 43 min |
| May 7, 2:53 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Putnam, Smith and 1 more | 57 min |
| May 7, 3:01 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Franklin, Giles, Grundy, Lawrence and 8 more | 3 hr |
| May 7, 3:30 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett | 55 min |
| May 7, 3:37 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren, White | 53 min |
| May 7, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 48 min |
| May 7, 5:12 AM CDT | Severe Thunderstorm Warning | OHX | Lewis, Wayne | 33 min |
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | OHX | Lewis, Maury | 42 min |
| May 7, 5:55 AM CDT | Severe Thunderstorm Warning | OHX | Perry | 50 min |
| May 7, 6:12 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Franklin, Giles, Grundy, Hickman and 8 more | 6 hr |
| May 7, 6:22 AM CDT | Flash Flood Warning | OHX | Warren | 6 hr |
| May 7, 6:47 AM CDT | Tornado Warning | OHX | Bedford, Rutherford | 43 min |
| May 7, 6:58 AM CDT | Tornado Warning | OHX | Marshall, Williamson | 32 min |
| May 7, 7:31 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 44 min |
| May 7, 7:35 AM CDT | Tornado Warning | OHX | Cannon, DeKalb, Wilson | 25 min |
| May 7, 7:42 AM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 48 min |
| May 7, 8:00 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 45 min |
| May 7, 8:03 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 42 min |
| May 7, 8:07 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 38 min |
| May 7, 8:27 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 48 min |
| May 7, 8:52 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, White | 43 min |
| May 7, 9:15 AM CDT | Severe Thunderstorm Warning | OHX | Coffee | 30 min |
| May 7, 9:18 AM CDT | Severe Thunderstorm Warning | OHX | Bedford | 42 min |
| May 7, 10:50 AM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 25 more | 5 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.